Indiana, 2011

Tornadoes and Damaging Winds in Indiana, February 28, 2011

February 28, 2011 · NWS LMK · 9 events in 6 counties and zones

A cold front moved through southern Indiana and central Kentucky on the morning of February 28. A strong low low level jet developed ahead of this front with winds of 60-80 knots at 2-3 thousand feet, resulting in very high speed shear and storm relative helicity values.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$523,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A cold front moved through southern Indiana and central Kentucky on the morning of February 28. A strong low low level jet developed ahead of this front with winds of 60-80 knots at 2-3 thousand feet, resulting in very high speed shear and storm relative helicity values. A squall line with bowing segments developed to the west of the Louisville forecast area and crossed the region during the early to mid morning hours. This line produced multiple tornadoes across the region as well as straight line wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 28, 2:58 AM EST, 21 minutes earlier.

Area forecast discussion, Feb 28, 2:58 AM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
258 AM EST MON FEB 28 2011

.SHORT TERM (TODAY AND TONIGHT)...

...TORNADO WATCH FOR AREAS ALONG AND WEST OF A LINE FROM FRANKFORT
TO SCOTTSVILLE UNTIL 15Z...

WELL ADVERTISED COLD FRONT IS QUICKLY APPROACHING THE CWA FROM THE
WEST. THE STORM PREDICTION CENTER HAS PLACED ALL AREAS WEST OF A
LINE FROM FRANKFORT TO SCOTTSVILLE UNDER A TORNADO WATCH UNTIL 15Z.
THIS IS BECAUSE OF THE STRONG-SEVERE STORMS ALONG THE FRONT...AS
WELL AS EMBEDDED TORNADIC SIGNATURES PEPPERED THROUGHOUT. THIS TREND
WILL CONTINUE...AS LIFTED INDICES RANGE FROM -1 TO -2 C ACROSS MUCH
OF THE CWA...MAINLY I-65 WESTWARD. THESE COULD BECOME WORSE IF
DEWPOINTS JUMP INTO THE LOW 60S CLOSER TO THE FRONTAL BOUNDARY. IN
ADDITION...DEEP LAYER SHEAR IS PLENTY SUPPORTIVE OF SUPERCELLS
HOWEVER UNIDIRECTIONAL SHEAR WILL DOMINATE OVER OUR AREA...SO A
SQUALL LINE W/ EMBEDDED BOWING SEGMENTS AND A FEW SUPERCELLUAR
STRUCTURES ARE EXPECTED AS THE COLD FRONT REACHES OUR CWA. AREA VAD
WIND PROFILERS SHOW ANYWHERE FROM 60-80 KTS AT 2-3KFT...SO LOW LEVEL
SPEED SHEAR IS VERY HIGH...ALSO LENDING TO STORM RELATIVE HELICITY
VALUES FROM THE SPC MESOANALYSIS PAGE OF 400 TO OVER 600 M2/S2. SO
ALTHOUGH THE OVERALL THREAT FROM ANY SEVERE STORM ALONG THE COLD
FRONT WILL BE DAMAGING STRAIGHT LINE WINDS...ISOLATED TORNADOES CAN
NOT BE RULED OUT GIVEN THE AMOUNT OF SPEED SHEAR IN THE LOWER
ATMOSPHERE.

SINCE THE CONVECTION ALONG THE COLD FRONT IS TILTED FROM S-CENTRAL
IL...SOUTHWEST TO S-CENTRAL MO...THE SQUALL LINE LOOKS TO ARRIVE
OVER OUR WRN INDIANA COUNTIES BY AS EARLY AS 830Z/330 AM EST...AND
OUR WRN KY COUNTIES BY 10Z/5AM EST...AND PERHAPS THE BOWLING GREEN
METRO AREA BY 12-13Z. WITH THIS EARLY MORNING ARRIVAL OVER THE WRN
CWA...THIS MAY GIVE OUR ERN CWA A COUPLE OF HOURS OF ADDITIONAL
DESTABILIZATION. THUS SPC STILL HAS A MODERATE RISK OUT FOR OUR ERN
CWA TODAY. HOWEVER...THE 00Z NMM-WRF ANALYZED THE CURRENT RADAR
TRENDS VERY WELL...AND THIS MODEL HAS STRONG-SEVERE LINE OVER OUR
NWRN CWA BY 4AM EST...AND THEN PUSHING ACROSS THE BLUEGRASS REGION
OF KY BETWEEN 15-18Z ROUGHLY...WITH SCATTERED RAIN SHOWERS BEHIND
THE FRONT. SO HAVE TRENDED POPS BACK LATE THIS AFTERNOON...BUT
CONTINUE THE HEAVY RAINFALL/SEVERE WORDING IN THE FORECAST.

HIGHS TODAY WILL BE IN THE MORNING...AND TEMPS WILL PLUMMET BEHIND
THE FRONT...MOST LIKELY INTO THE 40S. GRADIENT WINDS AHEAD OF THE
CONVECTION AND BEHIND WILL BE SUSTAINED 15-25 MPH WITH GUSTS TO 45
MPH.

TONIGHT...TOOK OUT SHOWER MENTION OVER THE EAST AS COLD FRONTAL
PRECIP WILL HAVE EXITED OUR CWA BY 00Z. TEMPS WILL DROP INTO THE
UPPER 20S/LOWER 30S OVERNIGHT.

.LONG TERM (TUESDAY - SUNDAY)...

TUESDAY THROUGH THURSDAY NIGHT...

SURFACE HIGH PRESSURE WILL CROSS THE OHIO VALLEY DURING THE DAY
TUESDAY. A WEAK FRONTAL BOUNDARY WILL APPROACH FROM THE NORTH ON
WEDNESDAY...BUT WITH FAIRLY ZONAL FLOW...MOISTURE WILL BE PRETTY
SCANT ACROSS THE REGION. THE FRONT MAY MAKE IT CLOSE TO THE OHIO
RIVER...BEFORE STALLING OUT AND RETREATING QUICKLY AS A WARM FRONT
DURING THE DAY THURSDAY. SURFACE AND UPPER LEVEL WINDS WILL
GRADUALLY SHIFT TO THE WEST SOUTHWEST BY THURSDAY NIGHT ALLOWING
MOISTURE TO RETURN FROM THE GULF STATES AS WE HEAD INTO FRIDAY.

MAX TEMPERATURES THROUGH THE PERIOD WILL GENERALLY RANGE FROM THE
MID 50S TO LOW 60S...WITH OVERNIGHT LOWS IN THE LOWER-MID 30S.
THOUGH WITH THE SOUTHWESTERLY FLOW DEVELOPING THURSDAY
NIGHT...TEMPERATURES PROBABLY WILL NOT DROP ALL THAT MUCH WITH LOWS
IN THE LOWER-MID 40S REGION WIDE.

FRIDAY THROUGH SUNDAY...

PATTERN LOOKS TO TURN ACTIVE ONCE AGAIN AS WE APPROACH THE WEEKEND.
FROM THE GLOBAL SCALE...IT LOOKS LIKE WE'RE SOLIDLY IN A CLASSIC LA
NINA PATTERN WITH THE WAVE TRAIN BRINGING SYSTEMS THROUGH THE REGION
EVERY 5-7 DAYS.  BOTH THE LONG TERM GFS AND EURO SOLUTIONS KEEP THE
SOUTHEAST RIDGE BUILT UP ALLOWING FOR THE STORM TRACK TO BE MORE OF
A MIDWEST-BASED PATTERN.  THUS...GIVEN THE CURRENT WAVE PATTERN...WE
ARE PROBABLY LOOKING AT MID-LEVEL WAVES COMING THROUGH EVERY 5-6
DAYS OR SO.  FOR THE WEEKEND...THE GFS AND EURO ARE IN GENERAL
AGREEMENT WITH ANOTHER H5 TROUGH AXIS CRUISING THROUGH THE MID WEST
WITH A SFC LOW MOVING UP FROM THE CENTRAL PLAINS IN THE LOWER GREAT
LAKES AND UPPER OHIO VALLEY.  THERE IS SOME TIMING ISSUES BETWEEN
THE EURO AND GFS...BUT BOTH MODEL AGREE THAT THE PERIOD FROM FRIDAY
NIGHT THROUGH SATURDAY NIGHT WILL LIKELY BE WET AND STORMY.
SOUTHWESTERLY SFC AND PBL FLOW WILL ALLOW THE NORTHWARD TRANSPORT OF
WARM MOIST ARE BACK INTO THE REGION.  PROBABLY WILL SEE SOME
SCATTERED SHOWERS ON FRIDAY AND FRIDAY NIGHT AS WE WILL BE IN THE
WARM SECTOR AND HAVE ADEQUATE LIFT DUE TO WARM AIR ADVECTION
PATTERN.  SFC COLD FRONT WILL THEN SWING THROUGH LATE FRIDAY OR
SATURDAY BRINGING ANOTHER ROUND OF STRONG POSSIBLY SEVERE STORMS TO
THE REGION ALONG WITH HEAVY RAINFALL.  SOME TIMING DIFFERENCE REALLY
BECOME APPARENT BY LATE SAT/SUNDAY WITH RESPECT TO HOW FAST THIS
SYSTEM WILL CLEAR THE REGION.  FOR NOW HAVE SIDED CLOSER WITH THE
GFS/HPC SOLUTIONS...BUT MAY NEED TO BUMP POPS UP FOR SUNDAY IN
FUTURE FORECAST ISSUANCES SHOULD SLOWER SOLUTION EMERGE.
TEMPERATURES THROUGH THE PD WILL BE ABOVE AVERAGE WITH HIGHS IN THE
UPPER 50S TO THE LOWER 60S...AND THEN COOLING BACK INTO THE
MID-UPPER 40S ON SUNDAY.

&&

.HYDROLOGY...

* FORECAST OVERVIEW AND RAINFALL -

A FEW LOCATIONS STILL REMAIN IN FLOOD...WOODBURY...ROCHESTER...TELL
CITY AND BOSTON. ON AVERAGE ONE QUARTER TO ONE HALF INCH OF RAIN
FELL SUNDAY...BUT ADDITIONAL AMOUNTS OF ONE HALF TO ONE AND A HALF
INCHES OF RAIN CAN BE EXPECTED WITH APPROACHING SQUALL LINE ALONG
THE COLD FRONT. THIS ADDITIONAL RAINFALL...COMBINED WITH PREVIOUS
RAINS AND SATURATED GROUNDS COULD LEAD TO RIVER RISES AND POSSIBLE
FLOODING. THUS THE FLOOD WATCH WILL CONTINUE THROUGH THIS
AFTERNOON.

* GRAPHICAL INFORMATION -

FOR THE LATEST FORECASTS AND GRAPHICAL INFORMATION SEE OUR INTERNET
WEBSITE FOR RIVERS AND LAKES AT...

HTTP://WATER.WEATHER.GOV/APPS/INDEX.PHP?WFO=LMK  (USE LOWER CASE)

&&

.AVIATION (06Z TAF ISSUANCE)...

ACTIVE WEATHER PATTERN THIS TAF PERIOD AS MOIST AIRMASS...FOR THIS
TIME OF YEAR...COMBINES WITH VIGOROUS COLD FRONT APPROACHING THE
AREA. PRESSURE GRADIENT IS TIGHTENING AHEAD OF THE SYSTEM...SO
SEEING WINDS GUSTING AT MOST SITES NOW. REGION IS NOW ENTIRELY IN
THE WARM SECTOR OF THIS STORM SYSTEM...THUS AS STORMS
INITIATE...EXPECT STRONGER WIND GUSTS TO ACCOMPANY THE STORMS.
TIMING OF DISCRETE CELLS THAT FORM AHEAD OF THE MAIN LINE TOO
DIFFICULT TO PINPOINT NOW...BUT HAVE HIGHER CONFIDENCE IN STORMS
ONGOING AROUND DAYBREAK AT KBWG AND KSDF AND A LITTLE LATER AT KLEX.
WINDS WILL SHIFT TO NORTHWESTERLY AS THE COLD FRONT SWEEPS THROUGH
BY LATE MORNING AT KSDF AND KBWG AND EARLY AFTERNOON AT KLEX.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH THROUGH THIS AFTERNOON FOR KYZ023>043-045>049-
     053>057-061>067-070>078-081-082.

IN...FLOOD WATCH THROUGH THIS AFTERNOON FOR INZ076>079-083-084-
     089>092.

&&

SHORT TERM........AL
LONG TERM.........MJP
HYDROLOGY.........AL
AVIATION..........RJS
Hazardous weather outlook, Feb 27, 8:43 PM EST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
843 PM EST SUN FEB 27 2011

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-010145-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
843 PM EST SUN FEB 27 2011 /743 PM CST SUN FEB 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

LATE TONIGHT...A COLD FRONT WILL APPROACH THE REGION FROM THE
WEST...BRINGING WIDESPREAD SHOWERS AND THUNDERSTORMS OUT AHEAD OF
IT. BECAUSE OF THE STRENGTH OF THE COLD FRONT...STRONG TO SEVERE
STORMS ARE EXPECTED ALONG IT...WITH DAMAGING WIND GUSTS BEING THE
MAIN THREAT. AN ISOLATED TORNADO THREAT ALSO EXISTS WITH THE
EXPECTED STORMS. THE BEST CHANCE FOR THIS THREAT WILL OCCUR AFTER
3 AM EST TONIGHT AND MAINLY WEST OF I-65.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE MONDAY MORNING
AND WILL SPREAD EASTWARD TO THE SOUTHERN BLUEGRASS AND LAKE
CUMBERLAND REGIONS BY MONDAY AFTERNOON. STRONG TO SEVERE STORMS
WILL STILL BE POSSIBLE...ESPECIALLY DURING THE MORNING HOURS.
AGAIN...DAMAGING WIND GUSTS WILL BE THE MAIN THREAT WITH ANY
STORM...ALTHOUGH AN ISOLATED TORNADO THREAT CAN NOT BE RULED OUT.

IN ADDITION...WIDESPREAD RAINFALL AMOUNTS OF ONE TO TWO INCHES CAN
BE EXPECTED THROUGH MONDAY...WITH LOCALLY HIGHER AMOUNTS
POSSIBLE. WITH ALREADY SATURATED GROUNDS AND SOME RIVERS STILL IN
FLOOD OR FLOWING AT ELEVATED RATES...SHARP RISES IN AREA STREAMS
AND RIVERS CAN BE EXPECTED FROM THE RAINFALL...WITH THE POTENTIAL
FOR RIVER FLOODING. THUS...A FLOOD WATCH IS IN EFFECT THROUGH
MONDAY AFTERNOON. IN ADDITION...AN ISOLATED FLASH FLOOD THREAT
FROM ANY THUNDERSTORMS THAT TRAIN OVER THE SAME AREAS CAN NOT BE
RULED OUT.

ANOTHER STORM SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS FRIDAY
NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TONIGHT THROUGH MONDAY AFTERNOON TO REPORT
INSTANCES OF DAMAGING WINDS...FLOODING AND RAINFALL TOTALS.

JSD/MJ

In the hours before

Local storm report, Feb 27, 10:27 PM EST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1027 PM EST SUN FEB 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     7 SSE RUSSELLVILLE      36.75N  86.85W
02/24/2011                   LOGAN              KY   CO-OP OBSERVER

            A BARN AND SHED WERE DESTROYED NEAR THE INTERSECTION OF
            HIGHWAY 431 AND HIGHWAY 2371. A DOUBLE WIDE SUSTAINED
            SOME SIDING DAMAGE JUST SOUTH OF THIS.

&&

EVENT NUMBER LMK1100162

MRC
Special weather statement, Feb 28, 2:27 AM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
227 AM EST MON FEB 28 2011

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-280930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...
LEXINGTON...PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...
HARRODSBURG...NICHOLASVILLE...WINCHESTER...HODGENVILLE...
LEBANON...DANVILLE...LANCASTER...RICHMOND...MORGANTOWN...
BROWNSVILLE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...
LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...
JAMESTOWN...BURKESVILLE...ALBANY
227 AM EST MON FEB 28 2011 /127 AM CST MON FEB 28 2011/

...STRONG GRADIENT WINDS AHEAD OF APPROACHING COLD FRONT...

A POWERFUL COLD FRONT IS QUICKLY APPROACHING THE LOWER OHIO VALLEY
REGION. GRADIENT...NON-THUNDERSTORM WINDS OUT AHEAD OF THIS COLD
FRONT ARE SUSTAINED ANYWHERE FROM 15-25 MPH OUT OF THE
SOUTHWEST...WITH GUSTS AS HIGH AS 45 MPH. WINDS THIS STRONG COULD
MAKE TRAVEL VERY DIFFICULT ON EAST TO WEST ROADWAYS...ESPECIALLY
FOR HIGH PROFILE VEHICLES. UNSECURED OUTDOOR ITEMS COULD EASILY
BE BLOWN AROUND WITH WINDS THIS HIGH. WEAKENED TREES MAY ALSO
TOPPLE OVER IN THESE WINDS.

IF DRIVING EARLY THIS MORNING...USE EXTRA CAUTION!

AL

The radar

The Evansville,IN radar (KVWX), 64 km away, was scanning. The volume nearest the first event began at 08:19 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 tornado. Local standard time, as filed.

Tornado, Dubois

When
February 28, 3:19 AM EST to 3:30 AM EST
Where
Dubois County, 1.29 mi ENE of Millersport to 2.04 mi ENE of Celestine
Rating
EF2
Path length
14.17 mi
Path width
225 yd
Injuries
1 direct, 0 indirect
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
38.340, -87.000

An NWS storm survey confirmed that an EF-2 tornado with two segments touched down in Dubois county. The tornado first touched down just north of Duff east of County Road 650W. At touchdown straight-line wind damage was also observed to the south of the tornado. Damage to several large metal buildings, a large barn, and a radio tower were observed as the tornado crossed Dubois County south of Jasper.|After a brief break in the path, the tornado touched down four miles southwest of Celestine and took a slight turn to the northeast. The most significant damage along this segment was in Celestine near Ellsworth Road. Damage included roofs blown off two brick homes with the walls collapsed in one home. In addition a double-wide trailer was blown off its foundation and an RV was tossed across the road. One minor injury was reported. The tornado was rated EF-1 with winds of 100 mph and a path width of 75 yards in the first segment. It was rated EF-2 with winds of 125 mph and a path width of 225 yards in the second segment.

Thunderstorm Wind, Dubois

When
February 28, 3:23 AM EST
Where
Dubois County, Ireland
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.420, -87.000

A trained spotter reported a measured wind gust of 64 mph.

Thunderstorm Wind, Orange

When
February 28, 3:46 AM EST
Where
Orange County, 2.07 mi N of Valeene
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.460, -86.400

Straight line wind damage was reported at 3 separate points north of Valeene. About 2 miles northwest of Valeene an outbuilding was destroyed and a large cedar tree was uprooted. The cedar tree broke an electric pole and pulled wires down to the ground.

Thunderstorm Wind, Crawford

When
February 28, 3:48 AM EST
Where
Crawford County, 0.54 mi E of English
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.330, -86.460

Dime size hail and 60 mph winds were reported by a trained spotter.

Thunderstorm Wind, Crawford

When
February 28, 3:50 AM EST
Where
Crawford County, 1.97 mi S of Marengo
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.342, -86.354

State road 66 south of Marengo was closed due to power lines down on the road.

Thunderstorm Wind, Crawford

When
February 28, 3:54 AM EST
Where
Crawford County, 1.29 mi ESE of Magnolia
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.240, -86.380

A trained spotter reported winds of 65 mph.

Thunderstorm Wind, Washington

When
February 28, 4:05 AM EST
Where
Washington County, Rosebud
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
38.530, -86.220

Three modular homes sustained roof damage.

Thunderstorm Wind, Floyd

When
February 28, 4:22 AM EST
Where
Floyd County, 1.63 mi W of New Albany
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
38.300, -85.830

A Wal-Mart in New Albany sustained roof damage.

Tornado, Clark

When
February 28, 4:29 AM EST to 4:30 AM EST
Where
Clark County, 1.24 mi SSE of Watson to 0.46 mi N of Utica
Rating
EF0
Path length
2.12 mi
Path width
100 yd
Continued into
Jefferson, Ky (LMK)
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
38.334, -85.689

An NWS storm survey confirmed a tornado which crossed the Ohio River from Clark county, IN to Jefferson county, KY. The tornado was rated an EF-0 in Indiana and an EF-1 in Kentucky. This tornado touched down in Clark County near Centennial Boulevard. Large hardwood trees were uprooted along the tornado's path towards Utica. A house on Middle Road had a tin roof blown off and thrown 200 yards. A couple of garage doors were dented in. Winds along this part of the tornado path were estimated to be 85 mph with a path width of 100 yards.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyThe tornado archive for Indiana, 2011Warnings in Indiana, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287396, 287452, 287424, 287455, 287446, 287457, 287447, 287448, 287418.